Affordable Access

Publisher Website

Desensitization of GABAergic receptors as a mechanism of zolpidem-induced somnambulism

Authors
Journal
Medical Hypotheses
0306-9877
Publisher
Elsevier
Volume
77
Issue
2
Identifiers
DOI: 10.1016/j.mehy.2011.04.019
Disciplines
  • Medicine
  • Pharmacology

Abstract

Abstract Sleepwalking is a frequently reported side effect of zolpidem which is a short-acting hypnotic drug potentiating activity of GABAA receptors. Paradoxically, the most commonly used medications for somnambulism are benzodiazepines, especially clonazepam, which also potentiate activity of GABAA receptors. It is proposed that zolpidem-induced sleepwalking can be explained by the desensitization of GABAergic receptors located on serotonergic neurons. According to the proposed model, the delay between desensitization of GABA receptors and a compensatory decrease in serotonin release constitutes the time window for parasomnias. The occurrence of sleepwalking depends on individual differences in receptor desensitization, autoregulation of serotonin release and drug pharmacokinetics. The proposed mechanism of interaction between GABAergic and serotonergic systems can be also relevant for zolpidem abuse and zolpidem-induced hallucinations. It is therefore suggested that special care should be taken when zolpidem is used in patients taking at the same time selective serotonin reuptake inhibitors.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Zolpidem-induced amnesia and somnambulism: Rare oc...

on European Neuropsychopharmacolo... Jan 01, 2009

Zolpidem, somnambulism, and nocturnal eating.

on General hospital psychiatry 2008

INDUCED SOMNAMBULISM.

on Science Apr 02, 1886

Zolpidem tartrate and somnambulism.

on Military medicine September 1999
More articles like this..